Nebraska, 2014

Flash Flood and Hail in Nebraska, August 25 to 26, 2014

August 25 to 26, 2014 · NWS GID · 7 events in 3 counties and zones

This late Monday evening the 25th into early Tuesday morning the 26th featured one of the most noteworthy, albeit very-localized heavy rain and flooding events of summer 2014 within South Central Nebraska, with the greatest concentration of 3+ inch amounts centered directly over and near the city of York. 71 inches a few miles north of the city (NWS coop observer).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

This late Monday evening the 25th into early Tuesday morning the 26th featured one of the most noteworthy, albeit very-localized heavy rain and flooding events of summer 2014 within South Central Nebraska, with the greatest concentration of 3+ inch amounts centered directly over and near the city of York. The vast majority of this rain fell during a three-hour period between 1130 pm-230 am CDT, with a few of the highest rain totals in the immediate York area featuring 6.40 on the southwest side of town (NeRAIN), 4.93 on the southeast side (NeRAIN) and 4.71 inches a few miles north of the city (NWS coop observer). As a result of this deluge, significant street flooding temporarily stranded several motorists during the night and Beaver Creek remained out of its banks well into the Tuesday daytime hours within the city. Although flooding in central York County was the main story on this night, hail up to quarter size was also reported in York, and farther west, penny to nickel size hail fell in Hastings and Phillips.

This event was triggered by the rapid 11 pm-12 am CDT initiation of a west-southwest to east-northeast corridor of elevated convection that started out no more than 10 to 25 miles wide, and extended from the Minden and Hastings areas in the west and then eastward through the Aurora and York areas. While this primary area of convection steadily ended from west-to-east during the next few hours as it expanded in area somewhat, the York area bore the brunt of heavy rainfall as it not only received heavy rain from the initial development, but also had to endure training convection moving in from the west. Although small pockets of weak thunderstorms lingered over South Central Nebraska throughout the night, the main heavy rain event wrapped up between 130-230 am CDT.

This was a fairly classic case of a narrow corridor of elevated nocturnal thunderstorms blossoming within the exit region of a modestly-strengthening low level jet centered near/slightly above 850 millibars. In the mid-upper levels, the local area resided with a zone of slightly enhanced southwesterly flow focused well-downstream from a positively tilted western United States trough centered over Nevada. At the surface, South Central Nebraska resided north of a generally west-east quasi-stationary front draped across Kansas. Around the time of late-evening convective initiation, mesoscale parameters featured around 1000 J/kg most-unstable CAPE and 0-6 kilometer deep layer wind shear around 30 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 25, 6:14 PM CST, 3 hours 46 minutes earlier.

Area forecast discussion, Aug 25, 6:14 PM CST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
714 PM CDT MON AUG 25 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 321 PM CDT MON AUG 25 2014

SOUTHWESTERLY FLOW REMAINS IN PLACE IN THE UPPER LEVELS ACROSS THE
REGION...AS A BROAD AREA OF HIGH PRESSURE CENTERED OVER MISSOURI
REACHES FROM TEXAS UP INTO THE NERN CONUS....WHILE SATELLITE
IMAGERY SHOWS TWO AREAS OF LOW PRESSURE...ONE SLIDING INTO
ONTARIO AND THE OTHER OVER THE WRN CONUS. INCREASED LIFT FROM THE
UPPER LEVEL WAVE WHICH BROUGHT PRECIP INTO THE AREA OVERNIGHT
LINGERED INTO A GOOD CHUNK OF THE DAY...WITH LITTLE ELSE OTHER
THAN A FEW SHOWERS ONGOING AT THIS TIME. AT THE SURFACE...AIDED BY
OUTFLOW FROM THE OVERNIGHT CONVECTION...THE MAIN FRONTAL BOUNDARY
CURRENTLY LIES JUST SOUTH OF THE CWA...WITH HIGH PRESSURE CENTERED
OVER MONTANA BUILDING IN BEHIND. OVERALL SKY COVER HAS DIMINISHED
THROUGH THE DAY...AND THE N/NERLY WINDS HAVE HELPED TO KEEP TEMPS
DOWN FOR MUCH OF THE AREA...WITH 3PM OBS RANGING FROM RIGHT AROUND
70 IN NRN AREAS TO NEAR 90 ACROSS PARTS OF NC KS.

THE PRIMARY FORECAST CONCERN FOR THIS EVENING AND OVERNIGHT
REMAINS WITH THE NEXT CHANCE FOR SHOWERS AND THUNDERSTORMS. WITH
THE SOUTHWESTERLY UPPER LEVEL PATTERN IN PLACE ACROSS THE
REGION...PIECES OF SHORTWAVE ENERGY CONTINUE TO BE EJECTED FROM
THE WRN TROUGH...AND THE NEXT IN A SERIES OF MANY LOOKS TO BRING
INCREASING PRECIP CHANCES TO THE CWA. THE MAIN CHANGES MADE TO THE
FORECAST AFTER LOOKING AT 12Z MODEL DATA WERE TO SLOW DOWN THE
ONSET OF THE BETTER CHANCES...AND TO TRIM BACK SRN PORTIONS A BIT.
THERE IS PRETTY GOOD AGREEMENT AMONG THE NAM/SREF/RAP/HRRR SHOWING
ELEVATED SHOWERS/THUNDERSTORMS DEVELOPING NORTH OF THE SFC
FRONT...WITH THE BETTER CHANCES LOOKING TO COME ACROSS PRIMARILY
ACROSS OUR NEB COUNTIES...WHERE THE BETTER CONVERGENCE ALONG THE
NOSE OF AN INCREASED LLJ IS EXPECTED TO SET UP. WILL KEEP
STRONG/SEVERE WORDING GOING IN THE HWO...CANT RULE IT OUT WITH THE
SHEAR/INSTABILITY SHOWN BY MODELS.

AS WE GET INTO THE DAYTIME HOURS TOMORROW...MAY END UP BEING
SOMEWHAT SIMILAR TO TODAY...WITH SOME ACTIVITY LOOKING TO LINGER
INTO THE MORNING HOURS...BUT THEN SHOULD SEE THING WANE AS THE
DISTURBANCE MOVES OUT AND THE LLJ DIMINISHES. HAVE THE HIGHER POPS
DURING THE 12-15Z HOURS THEN TAPERING OFF...WITH ONLY 20-30 POPS IN
THE AFTERNOON...AS THE NEXT BEST CHANCE FOR PRECIP LOOKS TO HOLD
OFF UNTIL THE EVENING HOURS. EXPECTING TO AGAIN SEE A MOSTLY
CLOUDY MORNING WITH MORE VARIABLE SKY COVER THROUGH THE
DAY...EASTERLY WINDS...AND HIGHS RANGING FROM THE 70S IN THE NORTH
TO NEAR 90 IN THE FAR SOUTH.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 321 PM CDT MON AUG 25 2014

GUIDANCE SUGGESTS AN UPPER TROPOSPHERIC SHORT WAVE WILL SLOWLY
DRIFT FROM THE WEST-CENTRAL CONUS INTO THE CENTRAL CONUS TUESDAY
NIGHT THROUGH SATURDAY. BY SUNDAY...ZONAL UPPER TROPOSPHERIC FLOW
IS EXPECTED TO OVERTAKE THE CENTRAL CONUS AND PERSIST THROUGH THE
END OF THE FORECAST PERIOD.

THERMAL ADVECTION AHEAD OF THE UPPER TROPOSPHERIC SHORT WAVE WILL
CONTINUE TO PROMOTE CHANCES FOR PRECIPITATION PRODUCTION THROUGH
SATURDAY AND AS A RESULT...CHANCES FOR SHOWERS AND THUNDERSTORMS
REMAIN IN FORECAST TUESDAY NIGHT THROUGH SATURDAY. DRY CONDITIONS
ARE FINALLY INTRODUCED TO MUCH OF THE AREA BEGINNING SUNDAY AS THE
UPPER TROPOSPHERIC TROUGH AXIS CLEARS THE AREA...ALTHOUGH
ALLBLEND DID PRESENT 20-30% POPS TO NORTHERN AND EASTERN PORTIONS
OF THE CWA ON MONDAY AS ENHANCED UPPER TROPOSPHERIC JET DYNAMICS
OVERTAKES THE AREA.

LITTLE CHANGE IN THE BOUNDARY LAYER AIR MASS SUGGESTS SUFFICIENT
BOUNDARY LAYER MOISTURE WILL REMAIN INTACT TO HELP PROMOTE
RESPECTABLE POTENTIAL ENERGY ACROSS THE REGION EACH DAY WEDNESDAY
THROUGH SATURDAY...WITH THE NAM AND OPERATIONAL GFS BOTH PROVIDING
0-1KM MLCAPE VALUES OF 1000-1500J/KG DURING THE AFTERNOON AND
EARLY EVENING HOURS EACH DAY. HOWEVER...WITH UPPER TROPOSPHERIC
FLOW OVER OUR AREA LIKELY REMAINING FAIRLY WEAK UNTIL THE EARLY
PART OF NEXT WEEK...DEEP-LAYER BULK SHEAR SHOULD ALSO REMAIN ON
THE WEAK SIDE...LIKELY ONLY MAXING OUT AT 20-25KTS EACH DAY
WEDNESDAY THROUGH SATURDAY. THAT SAID...GIVEN THE AFOREMENTIONED
POTENTIAL ENERGY VALUES...WILL GO AHEAD AND CONTINUE TO OUTLOOK
STRONG TO POSSIBLY SEVERE STORMS WEDNESDAY THROUGH SATURDAY.

LITTLE CHANGE IN THE BOUNDARY LAYER AIR MASS ALSO SUGGESTS SIMILAR
TEMPERATURE READINGS WILL BE OBSERVED FROM DAY TO DAY DURING THE
LONG TERM FORECAST PERIOD...WITH HIGHS GENERALLY IN THE UPPER 70S
AND 80S AND LOWS IN THE 60S CURRENTLY FORECAST.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 709 PM CDT MON AUG 25 2014

THE BIGGEST ISSUE WILL BE DETERMINING WHEN POTENTIAL THUNDERSTORM
ACTIVITY MOVES INTO THE AREA. THUNDERSTORMS HAVE FORMED IN CENTRAL
KANSAS ALONG A STATIONARY FRONT...BUT THESES STORMS SHOULD STAY
WELL SOUTH. STORMS IN COLORADO HAVE ERUPTED IN ASSOCIATION WITH A
SHORTWAVE TROUGH AND WILL EVENTUALLY MAKE IT INTO OUR AREA DURING
THE OVERNIGHT HOURS. VFR CONDITIONS ARE FORECAST...ALTHOUGH LESS
FAVORABLE CONDITIONS MAY OCCUR IF A PARTICULARLY STRONG
THUNDERSTORM HAPPENS TO PASS THROUGH. STRONG STORMS WITH SMALL
HAIL AND GUSTY WINDS ARE POSSIBLE...ALTHOUGH SEVERE WEATHER IS
BEGINNING TO LOOK LESS LIKELY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...ADO
LONG TERM...BRYANT
AVIATION...HEINLEIN
Hazardous weather outlook, Aug 25, 2:45 PM CST, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
345 PM CDT MON AUG 25 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
261200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
345 PM CDT MON AUG 25 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST ACROSS THE OUTLOOK
AREA. THERE IS THE POTENTIAL FOR A FEW STRONG TO SEVERE
THUNDERSTORMS...PRIMARILY DURING THE LATE EVENING AND OVERNIGHT
HOURS ACROSS SOUTH CENTRAL NEBRASKA. THE PRIMARY HAZARDS WOULD BE
NICKEL TO PING PONG BALL SIZE HAIL...50 TO 60 MPH WINDS AND
LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE CURRENTLY FORECAST FOR MUCH OF THE OUTLOOK AREA
TUESDAY THROUGH SATURDAY NIGHT. ALTHOUGH SOME UNCERTAINTY STILL
REMAINS...STRONG TO POTENTIALLY SEVERE STORMS CANNOT BE RULED
OUT...PARTICULARLY DURING THE AFTERNOON AND EVENING HOURS EACH
DAY. LOCALLY HEAVY RAINFALL...PERHAPS RESULTING IN SOME MINOR
FLOODING...COULD BE ALSO BE REALIZED BETWEEN WEDNESDAY AND
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION  NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 92 km away, was scanning. The volume nearest the first event began at 03:59 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, York

When
August 25, 10:00 PM CST to August 26, 2:30 AM CST
Where
York County, 1.71 mi WSW of York
Property damage
$15,000
Reported by
Public
Coordinates
40.860, -97.610

The following reports are 24-hour rain totals, with the vast majority of rainfall occurring between 1130 pm and 2 am CDT. Around 1 mile southwest of downtown York, 6.40 inches of rain fell. This was from the NERAIN network. About 1 mile east southeast of York, 4.93 inches of rain was reported from the NERAIN network. About 3 miles north of York, 4.71 inches of rain occurred, reported from a cooperative observer. A total of 4.03 inches of rain fell at the York Airport. In Bradshaw, 3.20 inches of rain was recorded by a cooperative observer.

Hail, Adams

When
August 25, 10:26 PM CST
Where
Adams County, 0.97 mi NE of Hastings
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.589, -98.365

A few hail stones were as large as pennies, but most were smaller, in east central Hastings.

Hail, Adams

When
August 25, 10:27 PM CST
Where
Adams County, 1.63 mi ENE of Hastings
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
40.593, -98.354

Hail up to the size of nickels occurred along Showboat Road, just east of Hastings.

Hail, Hamilton

When
August 25, 10:53 PM CST
Where
Hamilton County, 0.52 mi E of Phillips
Measured
0.88 in hail
Reported by
Public
Coordinates
40.900, -98.210

This report was received via Facebook.

Flash Flood, York

When
August 25, 11:00 PM CST to August 26, 3:00 AM CST
Where
York County, 3.68 mi NE of Bradshaw to 3.93 mi NNE of York Arpt
Cause
Heavy Rain
Property damage
$15,000
Reported by
Newspaper
Coordinates
40.912, -97.674

Heavy rainfall left some drivers stranded as flood waters spilled into the streets. York police reported that a number of motorists were stranded in their cars after trying to drive through high water. Rain flooded an area between Lincoln Ave. and Platte Ave. from 2nd to 6th streets. Beaver Creek, which runs through the center of York, was also well over its banks early Tuesday morning. Reports of submerged cars were also received via Facebook. A total of 6.4 inches of rain was measured about one mile southwest of York from an NERAIN report. Numerous other rain gages in the vicinity of York measured more than 4 inches of rain. The majority of rain fell between midnight and 2 am CDT.

Hail, York

When
August 25, 11:08 PM CST
Where
York County, 1.57 mi W of York
Measured
0.88 in hail
Reported by
Public
Coordinates
40.870, -97.610

This report was received via Facebook.

Hail, York

When
August 25, 11:22 PM CST
Where
York County, 1 mi N of York
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.885, -97.580

A few hail stones up to the size of quarters occurred on the north side of York.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 539382, 537926, 537927, 537930, 539577, 537931, 537932.